Alert archive / New Hampshire / Winter Storm Warnings in 2008

Winter Storm Warning 2, NWS Gray, ME

February 1, 2008Franklin County, Oxford County, Somerset County, Maine; 6 counties in New Hampshire

NWS Gray, ME issued this winter storm warning at Feb 1, 2008, 4:01 AM EST for Franklin County, Oxford County, Somerset County, Maine; 6 counties in New Hampshire. It took effect at Feb 1, 2008, 11:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 4:01 AM EST (09:01 UTC)
In effect from
Feb 1, 2008, 11:00 AM EST
Expired
Feb 2, 2008, 3:32 AM EST
In force
17 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 82 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 8:26 PM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 8:26 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
826 PM EST THU JAN 31 2008

.SYNOPSIS...
HIGH PRESSURE WILL CREST OVER THE REGION TONIGHT AND THEN MOVE OFF
TO THE EAST. A LARGE AREA OF LOW PRESSURE WILL MOVE UP THE
MISSISSIPPI VALLEY FRIDAY AND MOVE ACROSS NORTHERN NEW ENGLAND
FRIDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE SOUTH ON SATURDAY
AND REMAINS IN CONTROL THROUGH MONDAY. LOW PRESSURE IN THE GREAT
LAKES WILL MOVE NORTHEAST INTO CANADA ON TUESDAY...WITH A
SECONDARY SYSTEM TO MOVE ACROSS THE NEW ENGLAND ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
HIGH CLOUDS WILL INCREASE THROUGH THE REST OF THE EVENING...FOLLOWED
BY MID LEVEL CLOUDS OVERNIGHT.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
MODELS ARE A TAD SLOWER WITH THIS RUN.  CLOUDS WILL THICKEN
THROUGH THE MORNING AND SNOW WILL SPREAD ACROSS THE REGION
STARTING AROUND NOON IN SOUTHERN NEW HAMPSHIRE...REACHING EASTERN
PORTIONS BY EVENING. WARM AIR WILL MOVE INTO ON EASTERLY WINDS AND
CHANGE THE SNOW TO RAIN SOUTHERN PORTIONS AFTER MINOR SNOW
ACCUMULATIONS. TEMPERATURES WILL GET TO THE MID 30S IN THESE
PORTIONS. NORTHERN PORTIONS WILL STAY BELOW FREEZING AND SHOULD
GET A MIX OF SLEET AND FREEZING RAIN BY EVENING. THE WINTER STORM
WATCH WILL REMAIN IN FORCE IN THE MOUNTAINS AND FOOTHILLS...AND HAVE
EXTENDED IT IN SOUTHWEST NH AFTER COLLABORATING WITH BOX.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE MOVES THROUGH NORTHERN NEW ENGLAND FRIDAY NIGHT.
EXPECT BOUNDARY LAYER TO WARM ENOUGH IN NORTHEASTERN ZONES TO
CHANGE PRECIP TO RAIN OR FREEZING RAIN. COLD FRONT SWEEPS THROUGH
THE REGION TOWARD MORNING AND EXPECT PRECIPITATION TO CHANGE BACK
TO SNOW SHOWERS.

SKIES CLEAR DOWNWIND OF THE MOUNTAINS AND SNOW SHOWERS CONTINUE IN
UPSLOPE AREAS IN THE NORTH.

WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION SATURDAY NIGHT
UNDER MOSTLY CLEAR SKIES. WEAK SHORTWAVE CROSSING SOUTHERN CANADA
WILL BRING A LITTLE MORE IN THE WAY OF CLOUDINESS TO THE REGION ON
SUNDAY BUT JUST A CHANCE OF SNOW SHOWERS TO MOUNTAIN ZONES.

HIGH PRESSURE BUILDS IN FROM THE WEST SUNDAY NIGHT AND CRESTS OVER
THE REGION ON MONDAY PROVIDING A SUNNY AND MILD DAY TO BEGIN THE WEEK.

NEXT WEATHER MAKER COMES ALONG ON TUESDAY AS LOW PRESSURE MOVING
NORTHEAST THROUGH CENTRAL CANADA SWINGS A WARM FRONT TOWARD THE
REGION. CURRENTLY LOOKING TO BE ANOTHER MIXED EVENT WITH THE
NORTHEAST ON THE WARM SIDE OF THE STORM. ONLY GOING WITH LOW
CHANCE POPS AT THIS TIME AS CHANGES IN TIMING AND TRACK LIKELY.

COLD FRONT APPROACHES TUESDAY NIGHT AND SLOWS AS WAVE DEVELOPS ON
THE FRONT OVER VIRGINIA AND HEADS NORTHEAST. COLD FRONT PUSHES
EAST OF THE REGION ON WEDNESDAY BRINGING A RETURN OF COLDER AIR TO
THE REGION. HIGH PRESSURE BUILDS INTO THE REGION ON THURSDAY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...VFR CONDITIONS THROUGH FRIDAY MORNING...THEN
DETERIORATING DURING FRIDAY AFTERNOON.
LONG TERM...LIFR/IFR CONDITIONS FRIDAY NIGHT IMPROVE TO VFR
CONDITIONS DOWN WIND OF THE MOUNTAINS ON SATURDAY. GENERALLY VFR
SUNDAY AND MONDAY. MVFR/IFR CONDITIONS ON TUESDAY.

&&

.MARINE...
NO FLAGS NEEDED TONIGHT...BUT HAVE PUT UP GALE WARNINGS
FOR INCREASING SOUTHERLY WINDS FRIDAY AFTERNOON.

LONG TERM...GALES LAST INTO SATURDAY AFTERNOON AND QUICKLY DROP
OFF AFTER. NO PROBLEMS NOTED SUNDAY THROUGH MONDAY. GALES POSSIBLE
ON TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR MEZ007>009-012>014.
NH...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR NHZ001>009.
MARINE...GALE WARNING FROM 1 PM FRIDAY TO 1 PM EST SATURDAY FOR
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jan 31, 2:59 PM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
259 PM EST THU JAN 31 2008

NHZ001>006-012000-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-
259 PM EST THU JAN 31 2008

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ007>009-012>014-NHZ007>009-012000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-SULLIVAN-MERRIMACK-BELKNAP-
259 PM EST THU JAN 31 2008

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND CENTRAL NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018>028-NHZ010-013-014-012000-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
259 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW INCHES OF SNOW...FOLLOWED BY A COATING OF ICE...IS EXPECTED
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-012000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
259 PM EST THU JAN 31 2008

...GALE WARNING IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE FORCE WINDS ARE EXPECTED FRIDAY AFTERNOON INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:01 AM ESTWinter Weather AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more24 hr
Feb 1, 4:11 AM ESTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more31 hr

Nearby

Winter Storm Warnings in New Hampshire, 2008Winter Storm Warnings in Maine, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.